Wyoming, 2017

Damaging Winds in Wyoming, June 28, 2017

June 28, 2017 · NWS RIW · 2 events in 2 counties and zones

A combination of a weak shortwave moving across Wyoming and very large dew point depressions brought very strong wind gusts to some areas as showers and thunderstorms collapsed. Wind gusts of 64 and 58 mph were reported at the Riverton and Big Piney ASOS stations, respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of a weak shortwave moving across Wyoming and very large dew point depressions brought very strong wind gusts to some areas as showers and thunderstorms collapsed. Wind gusts of 64 and 58 mph were reported at the Riverton and Big Piney ASOS stations, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 12:25 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 28, 12:25 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
125 PM MDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 126 PM MDT Wed Jun 28 2017

First line of convection moving into the nw early this afternoon
ahead of upper circulation moving into wcntrl MT with fairly strong
thermal trough extending swd in the mid levels. Also approaching
next jet streak moving into Oregon attm. Nose of this jet may add
some upper support later this afternoon into this evening as it
starts moving ewd later. Strong to possibly severe storms are
still expected the this afternoon and early evening across the nw.
As this first line gets farther east, it will hit some better low
level moisture and lower lcls so idea of some strong/svr storms
in the ern Bighorn Basin over to Johnson is still good. Other
areas across the west and north half could see strong to
marginally severe due to both hail and wind (spreads increasing to
40-45 already at noon) and with front pushing s/se across the
area. Storms will last well into the evening and even after
midnight, especially east of the divide. On Thursday, cold trough
axis moves across the area with much cooler air and considerable
showers and thunderstorms for the west and north half. Cold enough
for snow in the nw mtns and even down to the floor in Yellowstone
National Park during convective showers (snow pellets). Quite
chilly in the park with much of the day only in the 40s above 7K
feet. Even the lower elevations east of the divide will mostly see
60s behind the next front. Even though the instability is not as
great as today, the cool mid levels and decent sfc dp will still
create a favorable environment for more tstms in this nw flow
(and next cold front). Quite cool/chilly behind this trough
Thursday night with mainly 40s east of the divide and upper 20s to
30s west. Mostly dry Friday with the potential for some building
showers/isold storms off the nrn mtns. Shortwave ridge moves ovhd
Saturday for a warmer day with an approaching shortwave late in
the day or early evening. Enough heating to fire some isold storms
across the nw and north with gusty wind and maybe some small mtn
hail. Spreads increase so strong wind gust threat will be there
with any storm, especially across the lower elevations.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Jun 28 2017

The middle of the weekend will see a departing weak ridge to the
east, while a shortwave trough moves into western WY from the Pacific
Northwest.  The disturbance should bring scattered showers and
isolated thunderstorms to western and northern WY from Saturday
night through Sunday night, as it moves slowly eastward.
Temperatures will warm slightly on Sunday, but moreso on Monday and
Tuesday as the upper level high pressure over the southwest US
strengthens.  Still forecasting some isolated thunderstorms mainly
over the mountains Monday and Tuesday, with a better chance across
northern WY Monday evening as a weak wave moves across MT.  Tuesday
evening on the Fourth of July may see more typical diurnal
thunderstorms for natural fireworks.  Wednesday looks to be a
continuation with less convective activity, although the NE areas
may see a weak boundary move south.  Overall, the strongest winds
during the period should occur from thunderstorm outflow as the
surface pressure gradient weakens from the weekend into the early
part of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon)
Issued at 126 PM MDT Wed Jun 28 2017

Increasing instability with advancing shortwave trough and
daytime heating will aid convection into the evening hours.
Convection over the northwest part of the area will spread to
much of western and central Wyoming through the afternoon and
evening. Likely yesterday, wind gusts over 40 kts can be expected
along with small hail and brief heavy rain. VFR conditions
generally expected, with local MVFR/IFR possible under and around
storms and showers. Most areas will see a W to NW wind spreading
SE as outflow and pressure gradient combine, making for another
windy afternoon and evening across the area. Could see a couple of
waves of thunderstorms move west to east through the area through
this evening. Lingering shower activity expected after 06Z/Thu.
Another disturbance will move south out of Canada and MT early
Thursday, brining more showers to NW WY by 15Z/Thu. A northerly
push will cool temperatures and shift winds, primarily along and
east of the divide. The showers Thursday could also have isolated
thunderstorms. This activity is expected to last through 06Z/Fri.

&&

.FIRE WEATHER...
Issued AT 126 PM MDT Wed Jun 28 2017

All fuels are currently in green-up and below critical levels for
all locations. Fire danger remains low across all mountain
areas...but will continue somewhat elevated in the afternoons across
the lower elevations east of the Divide over portions of southern
and central WY. These areas with elevated fire concerns will
generally coincide with low afternoon RH values and/or gusty
winds...through Friday. Winds west to northwest 15 to 25 mph into
this evening...north to northwest 10 to 20 on Thursday...and north
to west 5 to 15 on Friday...today and Thursday with higher gusts in
the afternoons and especially near stronger showers/storms. This
afternoon and evening, we will see isolated to scattered storms
producing brief heavy rainfall, hail to 1 inch and strong gusty
outflow winds of 40 to 55 mph...especially across portions of the
northern half of Wyoming. This unstable pattern will continue
through Thursday night. Smoke dispersion will be good to excellent
each afternoon and evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jun 28, 1:23 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
223 AM MDT Wed Jun 28 2017

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
223 AM MDT Wed Jun 28 2017

...A flood warning remains in effect for a portion of the Green
River in southwestern Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated (south and central Wyoming) to scattered thunderstorms
across northern Wyoming. A few storms may be strong to locally severe
across northern Wyoming producing brief heavy rain, wind gusts of
50 to 60 mph and hail to one inch this afternoon and evening.

Minor flooding will continue along the Green River near La Barge
and along the Big Horn River. Please see flood warning for the
Green River for the latest information.

Additionally, warm, dry and breezy to windy conditions will bring
elevated fire danger to portions of southern Wyoming.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Isolated to widely scattered thunderstorms mainly
across northern and central Wyoming. Some storms may be strong,
producing wind gusts of 40 to 50 mph and small hail in the
afternoon and evening.

Saturday and Sunday...Isolated to widely scattered thunderstorms
across north and central Wyoming.

.SPOTTER INFORMATION STATEMENT...Please report wind damage or
gusts in excess of 50 mph and hail of penny size or larger.

In the hours before

Special weather statement, Jun 28, 12:56 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
156 PM MDT WED JUN 28 2017

WYZ007-015>018-282030-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Wind River Mountains East-Lander Foothills-
156 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Anchor Dam to 7 miles
northwest of Pilot Butte Reservoir to 9 miles southwest of Bull Lake.
Movement was east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.
In addition up to half inch hail is possible with a thunderstorm
moving off the north end of the Wind River mountains between
Crowheart and Fort Washakie.

Strong thunderstorms will be near...
  Pavillion, Morton and Pilot Butte Reservoir around 200 PM MDT.
  Kinnear, Ocean Lake and Winkleman Dome around 205 PM MDT.
  Fort Washakie around 210 PM MDT.
  Ethete around 215 PM MDT.
  Boysen State Park Headquarters around 220 PM MDT.
  Hidden Valley around 225 PM MDT.
  Riverton, Arapahoe and Hudson around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near area lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4346 10786 4306 10806 4282 10861 4310 10935
      4330 10888 4363 10872
TIME...MOT...LOC 1954Z 291DEG 54KT 4355 10869 4329 10882 4312 10920

13
Special weather statement, Jun 28, 1:01 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
201 PM MDT WED JUN 28 2017

WYZ004>006-008-282030-
North Big Horn Basin-Southeast Big Horn Basin-Southwest Big Horn
Basin-Bighorn Mountains West-
201 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOT SPRINGS...
CENTRAL BIG HORN AND NORTH CENTRAL WASHAKIE COUNTIES UNTIL 230 PM
MDT...

At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bighorn Lake to Lucerne. Movement was east
at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Worland and Greybull around 210 PM MDT.

Other locations impacted by these storms include, Medicine Wheel
Archeological Area, Big Horn County Fairgrounds, Greybull South Big
Horn County Airport, Big Horn County Library Greybull Branch, Ranger
Creek Campground, Greybull Public Schools, Shell Creek Campground,
Worland Washakie Medical Center and Worland High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near area lakes and streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4498 10788 4493 10788 4490 10785 4487 10786
      4482 10782 4479 10783 4477 10775 4472 10775
      4471 10768 4468 10767 4469 10759 4466 10752
      4463 10752 4464 10750 4461 10747 4460 10740
      4367 10746 4366 10819 4496 10812 4500 10791
TIME...MOT...LOC 2000Z 261DEG 41KT 4489 10812 4374 10819

13
Special weather statement, Jun 28, 1:22 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
222 PM MDT WED JUN 28 2017

WYZ004>008-282045-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Southwest Big Horn Basin-Bighorn Mountains West-
222 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...
CENTRAL BIG HORN AND CENTRAL WASHAKIE COUNTIES UNTIL 245 PM MDT...

At 222 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bighorn Lake to near Hot Springs State
Park. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Worland, Greybull, Basin, Lucerne, Manderson, Kirby, Shell,
Hyattville, Winchester, Shell Canyon, Medicine Wheel, Worland
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near area lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4498 10788 4493 10788 4490 10785 4487 10786
      4482 10782 4479 10783 4477 10776 4476 10775
      4472 10775 4471 10768 4468 10767 4470 10762
      4468 10756 4356 10757 4357 10818 4500 10818
      4500 10791
TIME...MOT...LOC 2022Z 261DEG 30KT 4495 10815 4365 10815

13
Special weather statement, Jun 28, 1:25 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
225 PM MDT WED JUN 28 2017

WYZ007-017-018-282100-
Owl Creek and Bridger Mountains-Wind River Basin-Lander Foothills-
225 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ethete to 7 miles southeast of Ocean Lake
to 6 miles northwest of Boysen State Park Headquarters. Movement was
east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Boysen State Park Headquarters around 235 PM MDT.
  Riverton and Hidden Valley around 240 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Boysen Reservoir get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4302 10787 4284 10812 4283 10819 4279 10818
      4277 10821 4296 10880 4315 10853 4352 10830
      4345 10760
TIME...MOT...LOC 2024Z 285DEG 36KT 4300 10867 4314 10846 4345 10828

13
Special weather statement, Jun 28, 1:48 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
248 PM MDT WED JUN 28 2017

WYZ004>008-282115-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Southwest Big Horn Basin-Bighorn Mountains West-
248 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...
NORTHWESTERN NATRONA...EASTERN BIG HORN AND EASTERN WASHAKIE COUNTIES
UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medicine Wheel to 14 miles east of East
Thermopolis. Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near area lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4491 10785 4487 10786 4482 10782 4479 10783
      4477 10775 4471 10774 4471 10768 4468 10767
      4470 10762 4466 10752 4463 10752 4464 10750
      4461 10747 4460 10739 4455 10736 4453 10732
      4339 10732 4355 10790 4493 10791
TIME...MOT...LOC 2048Z 280DEG 28KT 4486 10793 4363 10792

13
Special weather statement, Jun 28, 1:50 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
250 PM MDT WED JUN 28 2017

WYZ017-019-020-282130-
Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County
Lower Elevations-
250 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EAST
CENTRAL FREMONT COUNTIES UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Castle Gardens, which is 27 miles north of Jeffrey
City, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Castle Gardens around 310 PM MDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4271 10795 4288 10813 4321 10753 4290 10719
TIME...MOT...LOC 2049Z 240DEG 35KT 4287 10789

McDonald

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 28, 1:54 PM MST
Where
Fremont County, Riverton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

The ASOS at the Riverton airport reported a wind gust to 59 mph.

Thunderstorm Wind, Sublette

When
June 28, 2:28 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

The ASOS at the Big Piney airport reported a wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699177, 699176.